MAUDE Adverse Event Report: BRAINLAB AG ENT NAVIGATION SOFTWARE (VERSION 2.1); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC

BRAINLAB AG ENT NAVIGATION SOFTWARE (VERSION 2.1); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Model Number 22215-02C
Medical Device Problem Code Use of Device Problem (1670)
Health Effect - Clinical Code Cerebrospinal Fluid Leakage (1772)
Date of Event 01/23/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
A risk to the patient's health could not be excluded for these specific circumstances, since unintentionally too much was resected in the patient's left ethmoid sinus and a csf leak occurred with the brainlab device involved, despite according to the hospital: the csf leak was repaired successfully during the same surgery.The surgery was completed successfully as intended without navigation.There was no prolongation of anesthesia.The patient was transferred to the icu after the surgery; the duration of the hospitalization is not known as the surgeon was not willing to provide further information.The surgeon stated the patient is well, but was not willing to provide any further information about the patient outcome (including whether any further remedial actions were necessary, done or planned for this patient).According to the results of the brainlab investigation and the limited information provided by the hospital, it can be concluded that the root cause for the reported deviation between the display of navigation and the actual patient anatomy near the left ethmoid sinus is movement of the ent reference headband and array due to insufficient rigid fixation or inadvertent forces at or after draping during the surgery.Movement of the reference array cannot be compensated by the navigation system.Apparently the resulting deviation of the navigation display was not detected by the user with the necessary continued user verification of accuracy after draping and throughout the surgery.There is no indication of a systematic error or malfunction of the brainlab device (navigation).Corresponding brainlab measures to minimize this anticipated risk as low as reasonably practicable are already in place.Brainlab intends to reiterate the relevant topics regarding the use of the device to this customer.
 
Event or Problem Description
What is the issue? a functional endoscopic sinus surgery (fess) was performed with the aid of the display by the brainlab navigation software (b)(4) a preoperative ct scan was acquired 24 days prior to the surgery, to use with navigation.During the procedure the surgeon: positioned the patient in supine position and attached the brainlab reference headband and reference array for navigation.Performed the initial patient registration on the preoperative ct acquiring registration points on the patient's skin to match the display of the navigation to the current patient anatomy.Verified the accuracy of the registration, accepted the registration to proceed, and draped the patient.Began the surgery using an endoscope, non-navigated instruments (debrider and forceps), and the navigated brainlab pointer, which was used for general navigation guidance throughout the procedure.While performing the resection in the left ethmoid sinus, noticed the position of the pointer displayed by navigation did not correlate to anatomical landmarks seen in the endoscopic image, and determined too much had been resected due to this deviation of navigation.A second surgeon came in to consult and detected a csf leak.The second surgeon repaired the csf leak and the surgery was continued and completed successfully as intended without navigation.According to the hospital: the csf leak was repaired successfully during the same surgery.The surgery was completed successfully as intended without navigation.There was no prolongation of anesthesia.The patient was transferred to the icu after the surgery; the duration of the hospitalization is not known as the surgeon was not willing to provide further information.The surgeon stated the patient is well, but was not willing to provide any further information about the patient outcome (including whether any further remedial actions were necessary, done or planned for this patient).

Brand Name
ENT NAVIGATION SOFTWARE (VERSION 2.1)
Common Device Name
IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Manufacturer (Section D)
BRAINLAB AG
olof-palme-strasse 9
muenchen, 81829
GM  81829
MDR Report Key9727567
Report Number8043933-2020-00011
Device Sequence Number1965225
Product Code HAW
UDI-Device Identifier04056481000486
UDI-Public04056481000486
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K092467
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Administrator/Supervisor
Type of Report Initial
Report Date (Section B) 01/23/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number22215-02C
Device Catalogue Number71087A
Device Lot NumberSW V. 2.1.1.
Was Device Available for Evaluation? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 01/23/2020
Initial Report FDA Received Date02/19/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Other;